Patients and weight loss drugs

  1. Hello Friends,

    Have you ever taken care of a pt that has been admitted due to complications from weight loss drugs? If so, what problems did they encounter? I am curious because I am seriously thinking about talking to my pcp about weight loss medication to help me lose 70 lbs. I have never used weight loss meds before, but feel like I need some extra help with my fight.
    •  
  2. 15 Comments

  3. by   petiteflower
    I have not taken care of patients with complications of these, but have had them myself. Without going into a lot of personal details that I don't want everyone to see---be careful!!!!!!! I had some other problems that contributed, but I ended up ill with still over 100 pounds to lose. Don't do this to yourself, research programs that have support groups, try everything else first and then use the drugs as a last resort. Also, do your research, many of these drugs have very unpleasant side effects (for example Xenical) and many of these drugs can be addictive. I understand the need to lose weight, and the desire to be healthier, and look better. I don't know if this is helpful or not, and if you want to email or pm me, I will do what I can to help. But PLEASE!!!!! use them only as a last resort, not a quick fix.
  4. by   bagladyrn
    I have a good friend (and fellow nurse) who is scheduled for valve replacement surgery next month, believed to be directly related to fen/phen. No previous history of problems, and no information on possible complications of this sort were available at the time she took this. Please be careful.
  5. by   mario_ragucci
    Some nurses have poor diets, period. It's really hard to eat right and exercise and sleep to achieve good form. I used to by all those sports shakes when I was a kid - now I just force myself, and I get rewarded with a good easy feeling in the morning <?>

    Companies really take unfair advantage of the media public by sellig drugs to look a certain way. You know, as well as I do, that either your fit, or not. And pretty much thats the way it is.

    This is so hard to approach :-9
  6. by   angelac1978
    A few years ago, my dr prescribed phenteramine (sp?) to me to lose a few pounds before I got married, this is the half of the fen/phen that was left on the market, not sure if its still avail now though, anyway, it certainly did limit my appetite, but I also couldn't sit still, couldn't sleep, had dry mouth, was light-headed, nauseated, constipated and *****y (sorry to get so detailed) the entire time I was on it. I stopped taking it within 2 weeks, and it was almost like flipping a switch and bam, I felt better, I went back to my doctor a little later and she said she could prescribe the Xenical but that it would mean living with constant diarhea and if I ate anything really fatty to not even leave the house, if you know what I mean. Not my thing as I enjoy my chicken wings every once in a while, I ended up joining Weight Watchers and was able to lose 50lbs and have kept it off for almost a year, that is a big deal if you knew the yo-yo my weight used to be on! I didn't get model skinny, but I am at a healthier weight at much less risk for some medical conditions.
  7. by   CountrifiedRN
    A couple years ago, after the birth of my third child, I decided to try Metabolife to help me lose the baby weight. I had some other problems at the time, had hyperthyroid symptoms and my TSH was <0.1. (Figures that I was in the small percent that doesn't lose weight with that condition!)The doc ran some other labs and found that my liver enzymes were elevated (don't know specifics), and asked me if I was a chronic drinker, because that is what it looked like according to my labs. I wasn't, and after some thinking I told him that I had been taking Metabolife. He said it was a possible cause because it is metabolized through the liver, so I stopped. My enzymes gradually went back to normal and I will never take that stuff again!

    Anyway, two years later, I still have not lost the weight. But I just joined Weight Watchers and started it yesterday. A friend has lost 20 lbs in about 2 months on that plan. They have an online plan for people who are too busy to go to meetings, and lots of etools to use. So far I like it, and I haven't been hungry. And it has been helpful because you keep track of what you are eating, so I realized after just one day just how much I was over eating.

    Whatever you decide to do, if you'd like some support and motivation, feel free to PM me.

    ps- For anyone who is wondering, the hyperthyroid problem resolved itself after about 6 - 9 months. The doc said it was probably pregnancy related thyroiditis.
  8. by   whipping girl in 07
    My husband and I both took phentermine last year to lose weight. He lost so much that he got gallstones and had to have his gallbladder removed. I remember when he was in the hospital, I asked the GI doc why his GB flared up and he asked me two questions (hubby was sedated at the time) 1. Is he of Native American descent? (yes, 1/4 Cherokee) 2. Has he lost a large amount of weight recently? (yes, about 50# over a 4 month period).

    Turns out that being of African American or Native American descent predisposes one to GB problems, and losing a large amount of weight can also bring them on.

    So be careful, and try to lose it slowly.

    I only used phentermine for a week at a time (4 times over a 6 month period) to kind of "jumpstart" my weight loss, when I first started or when I plateaued. But mostly I just changed our eating habits, more fruits and vegs, measuring portions, changing recipes around to make them lower in fat and calories, switching to diet sodas, drinking more water. I also started exercising, taking the stairs instead of the elevator, etc.

    I've lost 25# and have kept it off for almost a year! I went from a size 12 to a size 8, and I feel much better.
  9. by   ShandyLynnRN
    I took phen/fen, and although I didnt have any medical complications from it, I lost about 30 pounds in the 8 or so months that i took it.... and within 2 months after I stopped,I gained 50!!!! nO jOKE!!!!! That is pretty much the general consensus with everyone that I know that was on either the phen/fen, OR just phenteremine. (and no, I still havent lost any of it)
  10. by   ma kettle
    I recently have been placed on Meridia. So far so good I lost 10 pounds. It has been about 6 weeks, ANd also started on synthroid for hasimotos thyroid symdrome. Anyone have anything good or bad to say about either?
  11. by   kimberle
    I'm on Meridia. I lost 10 lbs. the first month, then 3 lbs. the next, and then 1 pound the next. If I lose 1 lb. again, or none, I think I'll ask the Dr. about stop taking it - such little weight loss isn't worth taking a drug over. I like it. I don't feel any side effects, no nervousness, nothing, except that first month in particular, it really took my excessive appetite away. We'll see..
  12. by   CRNI
    I lost 25 lbs. 6 years ago and have managed to keep it off by:
  13. by   CRNI
    Oops, I hit enter by mistake - Kept it off by: eating reasonable portions of low-fat, high fiber food and excercising regularly. A weight lifting program really helps boost metabolism. Sounds simple, but any longterm lifestyle change requires vigilance. I wouldn't recommend anything that you cannot adopt permanently, such as drugs, liquid diets, etc. Also, anything greater than 2 lbs/per week weight loss is not very healthy.
  14. by   nursedawn67
    Originally posted by Sandy Mowry
    I recently have been placed on Meridia. So far so good I lost 10 pounds. It has been about 6 weeks, ANd also started on synthroid for hasimotos thyroid symdrome. Anyone have anything good or bad to say about either?
    I took Meridia...lost about 14 pounds in a couple of months....I have a hypothyroid...so it's hard for me to lose. The Meridia worked great I wasn't hungry. I had gotten high blood pressure one night 170/122 and went to ER and they took me off of it....I don't recall having any other days with high bloood pressure at least no S/S. I am thinking of having my doc either lowering my dose or putting me back on the old dose and monitoring my BP faithfully. It really did work, even my attitude was better.

    Anyhow good luck!

close